Louisiana, 2009Lightning Strike in Louisiana, September 23, 2009
September 23, 2009 · NWS LIX · 1 event in 1 county or zone
Numerous showers and thunderstorms developed across southeast Louisiana as a moist and unstable atmosphere prevailed across the region and a weak and nearly stationary frontal boundary was draped across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed across southeast Louisiana as a moist and unstable atmosphere prevailed across the region and a weak and nearly stationary frontal boundary was draped across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 23, 11:54 AM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 23, 11:54 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1254 PM CDT WED SEP 23 2009
.UPDATE...
...18Z AVIATION DISCUSSION...
SCATTERED CONVECTION HAS FORMED ALONG AN INVERTED TROUGH AXIS
EARLY THIS AFTERNOON. THIS CONVECTION WILL CONTINUE TO DEVELOP
THROUGH THE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...THE
CONVECTION SHOULD DIE OFF SHORTLY AFTER SUNSET...DUE TO A LACK OF
UPPER LEVEL FORCING. WITH THIS IN MIND...HAVE ADDED A TEMPO GROUP
FOR THUNDER AT KMCB...KBTR...AND KMSY. HOWEVER...IT APPEARS THE
AIRMASS IS A BIT DRIER AND MORE STABLE AT KGPT TODAY. HAVE LEFT
OUT THUNDER FOR NOW TO REFLECT THE DRIER AIRMASS. HEADING INTO
TONIGHT...AMPLE LOW LEVEL MOISTURE...COMBINED WITH LIGHT BOUNDARY
LAYER WINDS ACROSS THE REGION WILL ALLOW FOR CEILING AND
VISIBILITY RESTRICTIONS AT KMCB AND KBTR TONIGHT. A FAIRLY STRONG
LOW LEVEL INVERSION WILL DROP VISIBILITIES INTO THE IFR
RANGE...WITH CEILINGS POSSIBLY DROPPING INTO THE LIFR RANGE AROUND
10-12Z. THE INVERSION WILL BREAK AFTER 14Z...WITH MVFR CEILINGS
EXPECTED TO LINGER 18Z. AT KMSY AND KGPT...A WEAKER INVERSION WILL
KEEP MVFR AND VFR CONDITIONS IN PLACE. 32
&&
.PREV DISCUSSION... /ISSUED 1103 AM CDT WED SEP 23 2009/
DISCUSSION...
SOUNDING DISCUSSION...NO PROBLEMS WITH THE FLIGHT THIS MORNING.
VERY MOIST AND UNSTABLE THIS MORNING WITH A PW OF 2.35 INCHES AND
AN LI OF -6.7. WITH THAT IN MIND...AND COMBINED DAYTIME HEATING
WILL LIKELY ALLOW FOR NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS WITH THE POSSIBILITY OF VERY HEAVY RAINFALL AGAIN
TODAY. WINDS ARE LIGHT FROM THE EAST NEAR THE SURFACE AND THE
SOUTH...SOUTHWEST AT THE MIDDLE TO UPPER LEVELS.
THE INVERTED TROUGH IS LOCATED ACROSS SERN LA AND INTO SRN MS(FROM
NEAR HUM JUST WEST OF MSY AND NNW JUST WEST OF PIB). WE ARE STARTING
TO HEAT UP AND ISLTD TO SCT SHRA ARE STARTING TO DEVELOP MAINLY
AROUND THE SOUTH AND NORTH SHORE WITH ACTIVITY LIKELY BEGINNING IN
THE RIVER PARISHES IN THE NEXT HOUR ALONG OUR INVERTED TROUGH.
CONVECTION WILL BE COLD POOL/OUTFLOW DRIVEN AND LIKELY SPREAD
SLOWLY INITIALLY. AS SEEN IN THE SOUNDING DISCUSSION THE
ATMOSPHERE IS QUITE TROPICAL AND STORMS WILL BE QUITE EFFICIENT.
ANY CONVERGING STORM OR BOUNDARIES COULD LEAD TO VERY HEAVY RAIN
LOCALLY WITH RAINFALL ACCUMULATION APPROACHING 2 INCHES IN A SHORT
TIME. CONVECTION WILL PERSIST INTO THE LATE AFT HRS BEFORE
DECREASING IN COVERAGE AND INTENSITY A FEW HRS AFTER SUNSET. AS
FOR STRONG/SVR...A FEW STRONG STORMS ARE POSSIBLE WITH MAINLY
CONTINUOUS LIGHTNING AND GUSTY WINDS POSSIBLE BUT THE BIGGER
CONCERN IS TORRENTIAL RAINFALL. NOT EXPECTING ANY SVR BUT THE
ROGUE PULSE SVR STORM CANT BE RULED OUT. /CAB/
AVIATION...
ISOLATED -SHRA CONTINUE TO TRACK ACROSS NWRN AREAS NEAR MCB AN BTR.
LITTLE IF ANY IS REACHING THE GROUND. LOW CIGS WILL CONTINUE TO BE A
PROBLEM MUCH OF THE MORNING HOURS AT BTR AND MCB. EXPECT VLIFR TO
LIFR CIGS IN THESE LOCATIONS AND MVFR TO IFR AT GPT AND MSY. THE
MORE SUBSTANTIAL ACTIVITY EXISTS IN NEAR SHORE GULF WATERS AND EAST
OF PQL. SCT SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING DURING THE
LATER MORNING HOURS ACROSS THE AREA. SIMILAR CONDITIONS OCCURRED
YESTERDAY AND SHOULD EXPECT MUCH OF THE SAME TODAY. THUNDERSTORM
COVERAGE IS EXPECTED TO BECOME WIDESPREAD BY THIS AFTERNOON...ESP
FROM GPT AND WESTWARD WITH BTR AND MCB LIKELY TO SEE THE MOST
INTENSE AND LONGEST DURATION ACTIVITY. THE MAIN CONCERNS WILL BE
HEAVY RAINFALL AND FREQUENT TO CONTINUOUS LIGHTNING. STORMS SHOULD
BEGIN TO TAPER OFF NEAR SUNSET WITH CHANCE OF SH/TS THROUGH THE
EVENING AND OVERNIGHT HOURS. WINDS THROUGH THE PERIOD SHOULD BE
RELATIVELY LIGHT AT LESS THAN 10 KTS WITH DIRECTION DEPENDING ON THE
LOCATION. STALLED/SLOW MOVING FRONTAL BOUNDARY ACROSS EAST CENTRAL
LA WILL BE THE DIVIDER BTW NNW AND SE WINDS.
MEFFER
MARINE...
PRESSURE GRADIENT PRODUCED BY COLD FRONT DRAPED ACROSS THE STATE HAS
RESULTED IN WINDS STAYING ELEVATED. WINDS SHOULD BE GENERALLY
EASTWARD THROUGH THE DAY. WIND SPEEDS WILL BE CLOSE TO THE SCS
EXERCISE CAUTION CRITERIA AT AROUND 15 KNOTS. WILL HOLD OFF FOR NOW
ON ISSUING BUT WILL MONITOR CLOSELY. SEAS DON/T APPEAR TO BE AN
ISSUE WITH 1 TO 2 FEET NEAR SHORE AND 3 FEET OFFSHORE. BRIEF PERIODS
OF HIGHER SEAS AND WINDS OVER 34 KNOTS WILL BE POSSIBLE NEAR STRONG
THUNDERSTORMS TODAY. CONVECTION HAS BEEN QUITE SCATTERED THROUGH THE
OVERNIGHT HOURS WITH A STAGNANT CLUSTER EAST OF CHANDELEUR ISLAND.
STORMS SHOULD INCREASE IN COVERAGE WITH TIME ESPECIALLY THIS
AFTERNOON ALTHOUGH INLAND AREAS WILL EXPERIENCE THE BULK OF
CONTINUOUS RAINFALL. MAIN CONCERN WITH STORMS OVER COASTAL WATERS
WILL BE HEAVY RAINFALL...FREQUENT LIGHTNING AND THE POTENTIAL FOR
WATERSPOUTS. THE FRONT CAUSING THE UNSETTLED WEATHER ACROSS THE AREA
WILL BECOME QUITE DISCERNIBLE LATER THIS WEEK BUT NERLY WINDS SHOULD
EVENTUALLY PREVAIL AS HIGH PRESSURE BUILDS SLIGHTLY ACROSS TEXAS AND
SHOVES THE BOUNDARY INTO THE GULF. RAIN CHANCES WILL CONTINUE
THROUGH THIS WEEKEND.
MEFFER
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 84 70 86 71 / 80 30 40 20
BTR 86 71 85 72 / 80 30 30 20
MSY 88 76 89 76 / 70 20 20 20
GPT 88 74 88 73 / 60 20 20 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 23, 10:09 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1109 AM CDT WED SEP 23 2009
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-241615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1109 AM CDT WED SEP 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN
TODAY...ESPECIALLY THIS AFTERNOON. FREQUENT TO CONTINUOUS LIGHTNING
STRIKES AND HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES WITH
LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. SOME VERY HEAVY RAINFALL
TOTALS MAY OCCUR IN A SHORT PERIOD OF TIME ESPECIALLY NEAR
CONVERGING STORMS OR BOUNDARIES RESULTING IN HEAVY PONDING OF
WATER AND LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS.
WATERSPOUTS WILL BE POSSIBLE ACROSS THE COASTAL WATERS...TIDAL
LAKES...AND BAYS. SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
REMAINDER OF THE WORK WEEK WITH THE BEST CHANCE ON SATURDAY.
THERE COULD BE A FEW STRONG TO LOCALLY SEVERE STORMS ON SATURDAY
AS A WEAK COLD FRONT APPROACHES. MAIN CONCERNS WILL BE GUSTY TO
DAMAGING WINDS...SMALL HAIL AND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH TUESDAY...SEPTEMBER 29TH.
HOWEVER...IF ANY HAZARDOUS WEATHER OCCURS PLEASE RELAY REPORTS TO
THE NATIONAL WEATHER SERVICE BY CALLING 504 522 7330 OR 985 649
0357.
CAB
In the hours before
Local storm report, Sep 23, 12:24 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
124 PM CDT WED SEP 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 5 NW OCEAN SPRINGS 30.46N 88.86W
09/22/2009 JACKSON MS COUNTY OFFICIAL
SEVERAL HOMES FLOODED DUE TO HEAVY RAINS IN THE CITY OF
ST MARTIN.
&&
CBANNANSpecial weather statement, Sep 23, 12:50 PM CST, 1 hour 40 minutes before
LAZ058-060-231945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
150 PM CDT WED SEP 23 2009
...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING ST. JOHN THE
BAPTIST PARISH...ST. CHARLES PARISH...
AT 149 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF RESERVE. THE THUNDERSTORM WAS
NEARLY STATIONARY.
THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM
HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Sep 23, 1:06 PM CST, 1 hour 24 minutes before
LAZ056-232000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
206 PM CDT WED SEP 23 2009
...STRONG THUNDERSTORM MOVING WEST AFFECTING ASSUMPTION PARISH...
AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF NAPOLEONVILLE...OR ABOUT 5 MILES
NORTHWEST OF LABADIEVILLE...MOVING WEST AT 10 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF PIERRE PART BY 300 PM...
THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Sep 23, 2:00 PM CST, 30 minutes before
LAZ038-039-MSZ070-232100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT WED SEP 23 2009
...STRONG THUNDERSTORM MOVING NORTH AFFECTING WASHINGTON PARISH...
TANGIPAHOA PARISH...PIKE COUNTY...
AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTH OF MCCOMB...OR ABOUT 6 MILES
NORTHWEST OF MOUNT HERMAN...MOVING NORTH AT 10 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
MAGNOLIA BY 350 PM...
MCCOMB AIRPORT...7 MILES SOUTHEAST OF MCCOMB AND 9 MILES SOUTHEAST
OF SUMMIT BY 400 PM...
THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Lightning, East Baton Rouge
- When
- September 23, 2:30 PM CST
- Where
- East Baton Rouge County, Baton Rouge
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 30.470, -91.170
Lightning struck an apartment building resulting in a fire in the attic of the building.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, September 23 to 28, 2009$32,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, September 23, 2009$25,000 · 2 events
- Damaging Wind in Puerto Rico, September 23, 2009$15,000 · 1 event
- Flash Flooding and Flood in Alabama, September 23, 20093 events
- Heavy Rain in Kentucky, September 23, 20092 events
- Damaging Winds in New York, September 23, 2009$3,000 · 50 kt wind · 2 events
- Flood in Alabama, September 23 to 28, 2009$5,000 · 1 event
- Waterspout in Gulf of Mexico, September 23, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197345.